Alabama, 2017

Hail in Alabama, September 23, 2017

September 23, 2017 · NWS TAE · 1 event in 1 county or zone

An isolated thunderstorm developed with steep mid level lapse rates and sufficient instability for large hail near Enterprise.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

An isolated thunderstorm developed with steep mid level lapse rates and sufficient instability for large hail near Enterprise.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Sep 23, 1:17 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Sep 23, 1:17 PM CST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
317 PM EDT Sat Sep 23 2017

.NEAR TERM [Through Tonight]...

Our area is situated on the southern end of low level ridging,
rendering easterly flow at the low levels, and directly under a cut
off upper level low, with southerly flow aloft. Increased moisture
and divergence aloft of our eastern zones, combined with a weak east
coast Florida seabreeze, will make for scattered showers and
thunderstorms this afternoon across south central Georgia and the
eastern Florida Big Bend. These storms will quickly dissipate
through the evening hours as they move west. Temperatures will peak
in the mid to upper 80s this afternoon and dip to the upper 60s
to low 70s tonight.

.SHORT TERM [Sunday Through Monday Night]...

An upper level low along the Gulf coast Sunday will eventually
weaken and slide eastward on Monday. This will keep the CWA under
southerly flow at the mid and upper levels. At the surface, high
pressure remains centered north of the CWA with easterly winds at
the lower levels. This pattern will keep moisture in place across
the CWA, with PW values of 1.6-1.9 Sunday and Monday, and will
allow for isolated to scattered showers and thunderstorms in the
short term across much of the CWA. The better chances though are
across the western half, closer to the upper low. Highs will be in
the mid to upper 80s with lows in the upper 60s.

.LONG TERM [Tuesday Through Saturday]...

The upper low from the short term will sink southward over the
Florida peninsula mid week with the flow across the region
becoming more northerly and drier air moving in for Tuesday
through Thursday. This will keep the forecast dry for the
beginning of the long term. With a cold front expected to push
into the southeast for the second half of the long term, PoPs
return to the 20-30% range. Highs around 90 will drop to the mid
80s on Saturday.

&&

.AVIATION [Through 18Z Sunday]...

Isolated to scattered thunderstorms are most likely in eastern
portions of our area- mainly near VLD, TLH. Reduced vsbys will be
possible during these storms. Otherwise, vsby/cig restrictions
appear unlikely through tonight. In the early morning hours, patchy
fog will be possible again in eastern portions of the area, though
confidence was too low to include in this TAF package.

&&

.MARINE...

Easterly winds around 15 knots will decrease to 5 to 10 knots on
Monday. A cold front will push into the southeast next weekend,
allowing for winds and seas to be elevated again. The best chance
for showers and thunderstorms will be Sunday and Monday with the
higher chances across the western waters.

&&

.FIRE WEATHER...

Red flag conditions are not expected for the next several days.

&&

.HYDROLOGY...

Rainfall amounts over the next few days will be limited to around
an inch or less. This will not cause any flooding issues across
the area.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   70  87  69  88  69 /  20  20  20  20  10
Panama City   73  84  73  85  72 /  20  40  20  30  10
Dothan        68  87  67  89  68 /   0  20  10  20  10
Albany        69  89  68  89  67 /  10  10  10  10   0
Valdosta      68  86  67  87  66 /  10  10  10  10   0
Cross City    70  89  69  89  69 /  10  20  10  10   0
Apalachicola  73  85  72  86  72 /  30  40  20  20  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Moore
SHORT TERM...Fieux
LONG TERM...Fieux
AVIATION...Moore
MARINE...Fieux
FIRE WEATHER...DVD
HYDROLOGY...Fieux

In the hours before

Special weather statement, Sep 23, 2:55 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
355 PM CDT SAT SEP 23 2017

ALZ066-232130-
Dale AL-
355 PM CDT SAT SEP 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR DALE COUNTY UNTIL 430 PM CDT...

At 354 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm near Newton, or near Ozark, moving southwest at
10 mph.

Winds in excess of 40 mph will be possible with this storm. A wind
gust of 43 mph was measured at Hanchey Field at 349 pm CDT.

Locations impacted include...
Daleville, Fort Rucker, Ozark, Enterprise, Midland City, Level
Plains, Newton, Pinckard, Clayhatchee, Hunt Field, Waterford, Dill,
Hooper Stage Field, Knox Field, Gerald, Mabson, Ewell, Cairns Aaf,
Dale County Lake and Marley Hill.

LAT...LON 3138 8542 3127 8561 3127 8566 3125 8567
      3123 8569 3122 8569 3119 8573 3120 8579
      3145 8579 3155 8558
TIME...MOT...LOC 2054Z 042DEG 9KT 3141 8556

42-DVD
Special weather statement, Sep 23, 3:13 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
413 PM CDT SAT SEP 23 2017

ALZ065-232145-
Coffee AL-
413 PM CDT SAT SEP 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COFFEE COUNTY UNTIL
445 PM CDT...

At 413 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over Enterprise, moving west at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Elba, Enterprise, Fort Rucker, New Brockton, Richburg, Carl Folsom
A/p, Lucile, Turner Crossroads, Central City, Cool Springs,
Clintonville, Battens Crossroads, Shell Army Field, Goodman, New
Haven, Camp Alaflo Bsa, Keyton, Coppinville, Enterprise Municipal A/P
and Marvin Chapel.

LAT...LON 3145 8610 3144 8579 3120 8579 3119 8608
TIME...MOT...LOC 2113Z 082DEG 17KT 3135 8581

42-DVD
Special weather statement, Sep 23, 3:25 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
525 PM EDT SAT SEP 23 2017

GAZ160-161-232200-
Lanier GA-Lowndes GA-
525 PM EDT SAT SEP 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LOWNDES AND SOUTHERN
LANIER COUNTIES UNTIL 600 PM EDT...

At 525 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Moody Air Force Base, or 8 miles south of
Lakeland, moving west at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Valdosta, Hahira, I-75 At Exit 16, Moody Air Force Base, Remerton,
Naylor, Barretts, I-75 At Exit 22, I-75 At Exit 11 and Valdosta
Regional Airport.

LAT...LON 3085 8301 3085 8309 3083 8309 3083 8310
      3080 8311 3080 8312 3079 8313 3071 8334
      3084 8336 3085 8335 3088 8337 3103 8339
      3102 8302 3086 8300
TIME...MOT...LOC 2125Z 082DEG 17KT 3092 8311

42-DVD

The radar

The Ft Rucker radar (KEOX), 42 km away, was scanning. The volume nearest the first event began at 21:27 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Coffee

When
September 23, 3:27 PM CST
Where
Coffee County, 2.46 mi WNW of Enterprise
Measured
1 in hail
Reported by
Social Media
Coordinates
31.330, -85.880

Quarter sized hail fell near Enterprise with a picture posted on social media.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2017Every state in 2017This day in weather historyWarnings in Alabama, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717475.